New Mexico, 2012

Damaging Wind in New Mexico, August 2, 2012

August 2, 2012 · NWS ABQ · 1 event in 1 county or zone

Scattered thunderstorms to the west of Union County pushed eastward and became better organized as they moved closer to Clayton. Outflow boundary winds gusted to near 60 mph along the leading edge of the rain-cooled air.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Scattered thunderstorms to the west of Union County pushed eastward and became better organized as they moved closer to Clayton. Outflow boundary winds gusted to near 60 mph along the leading edge of the rain-cooled air.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 2, 2:01 PM MST, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 2, 2:01 PM MST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
301 PM MDT THU AUG 2 2012

.DISCUSSION...
A NICE EARLY BATCH OF TOWERING CUMULUS BEGAN THIS MORNING...ONLY
TO ENCOUNTER A WARM/STABLE LAYER AROUND 22K FT/450MB. NAMBUFR
FORECAST SOUNDINGS INDICATING THIS SUBSIDENCE INVERSION WILL
DISSIPATE WITH AFTERNOON HEATING. STILL EXPECTING A SCATTERED CROP
OF SHOWERS AND THUNDERSTORMS OVER THE WESTERN TWO THIRDS OF THE
CWA LATE THIS AFTERNOON AND EVENING...DIMINISHING GRADUALLY AFTER
SUNSET. REMNANT OUTFLOW BOUNDARY STALLED BETWEEN KTRN AND KCAO
COULD KEEP STORMS GOING OVER THE FAR NE PLAINS THROUGH THE LATE
EVENING.

12Z NUMERICAL PREDICTION MODELS ARE IN GOOD AGREEMENT FOR FRIDAY
THROUGH THE WEEKEND. THERE ARE INDICATION THAT A DEEPER TAP OF
MONSOON MOISTURE WILL MOVE UP OVER SWRN NM LATE TONIGHT INTO
FRIDAY FORENOON. STORM COVERAGE LOOKS VERY SIMILAR TO TODAY BUT
WITH SLIGHTLY HIGH PWATS AND SLIGHTLY HIGH MID LEVEL LAPSE
RATES...STORM INTENSITY/RAIN RATE IS EXPECTED TO BE SLIGHTLY HIGHER
FRIDAY AFTERNOON AND EVENING. ERN PLAINS WILL CONTINUE TO BAKE ON
FRIDAY WITH SOUTHERLY SFC FLOW AND STRONG HIGH PRESSURE OVERHEAD.

MAIN FOCUS THEN TURNS TO QUITE THE AUTHENTIC BACK DOOR COLD
FRONT FOR SATURDAY. AIRMASS ORIGINATING FROM WRN CANADA SLIDES SWD
THROUGH ERN MT/WY/CO FRIDAY NIGHT AND INTO NE NM AROUND MIDDAY
SATURDAY. THIS FEATURE WILL BE THE FOCUS FOR SHOWER AND STORM
DEVELOPMENT SATURDAY AFTERNOON THROUGH SATURDAY NIGHT...MAINLY
OVER THE EASTERN SLOPES OF THE SANGRE DE CRISTOS EWD DURING THE
DAY...WITH THE AREA OF SHOWER AND STORM DEVELOPMENT SLIDING SOUTH
AND WWD TO THE CONTINENTAL DIVIDE DURING THE EVENING. STRONG EAST
CANYON WINDS THROUGH THE CANYONS AND GAPS OF THE CENTRAL MTN CHAIN APPEAR
LIKELY SATURDAY EVENING/NIGHT AS THE COOLER AIRMASS SETTLES IN
OVER EASTERN PLAINS OF NM. SCATTERED TO NUMEROUS SHOWERS AND STORMS
ARE EXPECTED OVER ALL BUT THE SE PLAINS WHERE A WARM STABLE LAYER
WILL KEEP THINGS CAPPED. HEAVY RAIN FROM SLOW MOVING STORMS MAY BE
A CONCERN OVER CENTRAL NM GIVEN THAT THE UPPER HIGH IS PROGGED TO
BE OVERHEAD AND STEERING LEVEL FLOW IS PROGGED TO BE AROUND OR
LESS THAN 5KTS.

FOR NEXT WEEK...ANOTHER DOWNTURN IN CONVECTION IS ON TAP EARLY
NEXT WEEK AS THE UPPER HIGH CENTER CONTINUES TO SLOWLY RETROGRADE.
STILL PLENTY OF RESIDUAL MOISTURE TO RECYCLE EACH AFTERNOON FOR
SCATTERED CONVECTION OVER THE MTNS AND ISOLATED ACTIVITY OVER THE
VALLEYS AND BASINS.

33

&&

.FIRE WEATHER...
FORECAST TREND IS STILL ON TRACK. RECYCLING OF MOISTURE IN THE FORM
OF ISOLATED TO SOMETIMES SCATTERED STORMS WILL CONTINUE THROUGH REST
OF TODAY AND GENERALLY INTO FRIDAY AS WELL. MODELS STILL DEPICT AN
UPTICK IN PRECIPITATION ACROSS THE NORTHEAST PLAINS ON FRIDAY AS A
RESULT OF A NEARING COLD FRONTAL BOUNDARY FROM THE NORTH. THIS
BOUNDARY SHOULD MAKE MORE OF A PRESENCE ON ON SATURDAY AS IT PUSHES
WITH MORE VIGOR SOUTH AND WESTWARD. THE MODELS HAVE BACKED OFF
SLIGHTLY ON THE TIMING BUT THERE IS ALWAYS A WILDCARD WITH THESE
SORT OF FRONTAL PUSHES DURING THE SUMMER BECAUSE OF CONVECTIVELY
ENHANCED COLD POOLS. EITHER WAY. THUNDERSTORMS ACROSS PORTIONS OF
THE AREA WILL INCREASE ON SATURDAY AND EXTEND WESTWARD INTO WESTERN
AND CENTRAL AREAS ON SUNDAY. HUMIDITIES WILL FINALLY GO BACK UP
DURING THIS PERIOD.

THE UPPER HIGH IS STILL EXPECTED TO LEAVE ITS LOCATION OVER TEXAS
AND SLIDE OVER NEW MEXICO AND ULTIMATELY THE SOUTHWEST AREA THE
EARLIER HALF OF NEXT WEEK. RECYCLING OF MOISTURE WOULD CONTINUE AND
GENERALLY FAVOR THE CONTINENTAL DIVIDE TO CENTRAL MOUNTAINS.
TEMPERATURES WOULD MOST CERTAINLY INCREASE ACROSS THE FOUR CORNERS
REGION WHILE COOL SOME ACROSS THE EAST. ANOTHER BACK DOOR COLD FRONT
COULD ENTER INTO PLAY ACROSS THE EAST DURING THIS PERIOD BUT
PROBABLY NOT NEARLY THE VIGOR AS IS EXPECTED WITH THE SATURDAY
FRONTAL PUSH.

50

&&

.AVIATION...
18Z TAF CYCLE
SIMILAR FLOW TO YESTERDAY WITH STEERING WINDS GENERALLY FROM WEST
TO EAST OR SOUTHWEST TO NORTHEAST. STILL LOOKING AT SOME VCSH/VCTS
AT A FAIR MANY OF THE TERMINAL SITES FOR 2 TO 4 HOURS. LIKE
YESTERDAY...MAIN EFFECT WOULD BE OUTFLOW WIND GUSTS AND WILL
UPDATE WHEN IT IS APPARENT THEY WOULD DIRECTLY AFFECT TERMINAL
SITES.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  62  92  64  91 /  20  10  10  20
DULCE...........................  49  86  52  85 /  30  20  20  20
CUBA............................  54  88  54  87 /  30  20  30  20
GALLUP..........................  56  85  56  85 /  20  20  20  20
EL MORRO........................  52  81  53  81 /  30  30  30  30
GRANTS..........................  55  85  55  85 /  20  20  30  20
QUEMADO.........................  56  83  56  82 /  20  30  30  30
GLENWOOD........................  56  90  58  89 /  10  20  20  20
CHAMA...........................  48  81  50  80 /  30  40  30  40
LOS ALAMOS......................  62  86  63  84 /  30  20  20  20
PECOS...........................  59  85  59  82 /  30  20  20  30
CERRO/QUESTA....................  55  81  56  79 /  30  30  30  30
RED RIVER.......................  48  75  48  71 /  50  50  40  50
ANGEL FIRE......................  46  77  46  74 /  50  40  40  50
TAOS............................  52  88  51  86 /  30  20  20  20
MORA............................  55  82  56  78 /  30  20  20  50
ESPANOLA........................  58  92  59  91 /  20  10  20  20
SANTA FE........................  62  87  62  85 /  30  20  20  30
SANTA FE AIRPORT................  61  91  62  89 /  20  10  20  20
ALBUQUERQUE FOOTHILLS...........  67  92  67  91 /  20  10  20  20
ALBUQUERQUE HEIGHTS.............  70  94  70  93 /  20  10  20  20
ALBUQUERQUE VALLEY..............  67  96  68  94 /  20  10  10  20
ALBUQUERQUE WEST MESA...........  68  95  67  94 /  20  10  20  20
LOS LUNAS.......................  66  95  66  94 /  20  10  10  20
RIO RANCHO......................  68  94  68  93 /  20  10  20  20
SOCORRO.........................  68  98  68  96 /  10  10  10  20
SANDIA PARK/CEDAR CREST.........  61  89  61  87 /  20  20  20  20
TIJERAS.........................  63  92  63  90 /  20  20  20  20
MORIARTY/ESTANCIA...............  60  90  59  87 /  20  20  20  20
CLINES CORNERS..................  60  88  60  84 /  20  20  20  20
GRAN QUIVIRA....................  62  89  62  87 /  10  10  20  20
CARRIZOZO.......................  65  93  64  93 /  10  10  20  20
RUIDOSO.........................  60  86  60  85 /  10  20  20  20
CAPULIN.........................  60  87  61  79 /  50  30  30  40
RATON...........................  60  95  61  88 /  40  30  30  40
SPRINGER........................  62  92  62  86 /  30  20  20  30
LAS VEGAS.......................  58  89  58  84 /  30  20  20  50
CLAYTON.........................  67  95  68  85 /  40  30  30  40
ROY.............................  66  92  67  87 /  30  20  20  40
CONCHAS.........................  72  98  72  93 /  20  20  30  30
SANTA ROSA......................  71  98  69  95 /  10  20  30  30
TUCUMCARI.......................  74 104  74  97 /  20  20  30  30
CLOVIS..........................  71 101  70  96 /  10  10  10  20
PORTALES........................  73 102  71  97 /  10  10  10  20
FORT SUMNER.....................  74 101  72  98 /  10  10  20  20
ROSWELL.........................  75 105  72 103 /   5   5  10  20
PICACHO.........................  68  96  67  95 /  10  10  10  20
ELK.............................  65  91  63  90 /  10  10  20  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

33
Hazardous weather outlook, Aug 2, 5:00 AM MST, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT THU AUG 2 2012

NMZ501>540-031200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
600 AM MDT THU AUG 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL FAVOR AREAS NORTH OF INTERSTATE 40
THIS AFTERNOON AND EVENING. ANY HEAVY RAINFALL TODAY WILL BE
SPOTTY AND LOCALIZED. HOWEVER...AN ISOLATED STRONG STORM WITH
SMALL HAIL IS NOT OUT OF THE QUESTION ACROSS NORTHEAST NEW MEXICO.

MEANWHILE...ANOTHER ROUND OF TRIPLE DIGIT HEAT IS IN STORE FOR THE
EASTERN PLAINS THIS AFTERNOON. REMEMBER TO DRINK PLENTY OF WATER
AND STAY OUT OF THE SUN WHEN POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

TRIPLE DIGIT HEAT WILL CONTINUE ON FRIDAY ACROSS THE EAST CENTRAL
AND SOUTHEAST PLAINS. PLEASE FOLLOW HEAT SAFETY GUIDELINES AND
LIMIT STRENUOUS OUTDOOR ACTIVITIES.

A COLD FRONT WILL DIVE ACROSS THE EASTERN PLAINS ON
SATURDAY...PROVIDING A BREAK FROM THE HEAT...BUT WILL ALSO
INCREASE THUNDERSTORM CHANCES. LOCALLY HEAVY RAIN WILL BE POSSIBLE
ACROSS MUCH OF THE EASTERN PLAINS.

OTHERWISE...DAILY ROUND OF SHOWER AND THUNDERSTORM ACTIVITY ACROSS
THE HIGH TERRAIN WILL CONTINUE. SLOW MOVING THUNDERSTORMS MAY
RESULT IN LOCALLY HEAVY RAIN AND FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ
OR BY CALLING 1.888.386.7637.

34

In the hours before

Special weather statement, Aug 2, 3:33 PM MST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
433 PM MDT THU AUG 2 2012

NMZ530-022330-
UNION COUNTY-
433 PM MDT THU AUG 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN UNION COUNTY THROUGH
530 PM MDT...

AT 433 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES NORTH OF SENECA...OR ABOUT 24 MILES
NORTH OF CLAYTON...MOVING EAST AT 25 MPH. OTHER STRONG THUNDERSTORMS
WERE LOCATED 5 MILES WEST AND 10 MILES NORTHWEST OF CLAYTON ALSO
MOVING TOWARD THE EAST AT 25 MPH.

BRIEF DOWNPOURS...HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 55
MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...MOSES...SENECA AND CLAYTON.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

&&

LAT...LON 3698 10300 3650 10300 3650 10304 3634 10304
      3640 10344 3678 10340
TIME...MOT...LOC 2231Z 254DEG 22KT 3680 10313

KJ

The radar

The Amarillo radar (KAMA), 188 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Union

When
August 2, 3:45 PM MST to 3:57 PM MST
Where
Union County, 0.89 mi NE of (Cao)clayton Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
36.460, -103.140

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 388300.